Thunderstorm Wind, Keweenaw
- When
- July 2, 6:22 AM EST
- Where
- Keweenaw County, Windigo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 47.900, -89.200
A seven inch diameter tree was blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 2:04 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 304 AM EDT WED JUL 2 2003 REGION REMAINS UNDER THE INFLUENCE OF 5H RDG FOR A LITTLE WHILE LONGER AS LATEST UPPER LVL SOUNDINGS AND SATELLITE WV IMAGERY SHOW TROF OVER WRN CANADA AND A SECOND TROF EXTENDING FROM HUDSON BAY INTO NEW ENGLAND. THE RDG FLATTENS THROUGH THE WEEK AS WRN CANADIAN TROF SWINGS A SERIES OF SHORTWAVES INTO THE RDG WHILE IT SHIFTS E. .SHORT TERM (TODAY AND TONIGHT)...CONVECTION THAT DEVELOPED OVER ONTARIO THIS EVE CONTINUES TO TRACK SE AND WEAKEN AS IT ENCOUNTERS SFC-850 MB ACYC FLOW. MORE CONVECTION FIRING NR LK WINNIPEG ATTM ALONG BOUNDARY UNDER RRQ OF 3H JET AND NOSE OF 850 MB JET...BUT THIS AREA OF ACTIVITY WL HAVE A DIFFICULT TIME IMPACTING THE REGION THIS AM AS IT MOVES INTO A DRIER AND MORE STABLE ATMOSPHERE. MAIN CONCERN WL BE FOR LINGERING CONVECTION OVER NRN LK SUPERIOR FOR A SHORT TIME AFTER 12Z. THEN THE QUESTION SHIFTS TO POTENTIAL FOR CONVECTION DURING THE AFTERNOON. RETURN FLOW BEHIND SFC HIGH LOCATED S OF THE REGION TO ADVECT IN DECENT SFC-850 MB MOISTURE...WITH SFC DEWPOINTS IN THE LOWER 60S AND 850H DEWPOINTS CLIMBING TO NEAR 14C BY LATE AFTN. AS A RESULT...ATMOSPHERE RAPIDLY DESTABILIZES. ETA PRODUCES SBCAPES TO 2700 J/KG W WITH LITTLE NEG BUOYANCY NOTED...WITH LI/S TO 0 E AND -7 W. MID LVL LAPSE RATES ALSO RISE TO AROUND 7 C/KM. THE CAVEATS WORKING AGAINST THIS DECENT INSTABILITY ARE ONGOING ACYC FLOW AT SFC-850 MB...850-7H WARM AIR ADVECTION AND WEAK SUBSIDENCE AT 5H. WL NEED A DECENT BOUNDARY TO INITIATE CONVECTION. ETA ADVERTISING A 950 MB FLOW 10-15 KTS...SUGGESTING LK BREEZES TO BE DIFFICULT TO GENERATE. HOWEVER...ETA IS ALSO INDICATION A WEAK SFC TROF TO SWING INTO THE REGION WITH SFC WINDS FALLING OFF BLO 10 KTS. THUS IT IS LIKELY THAT LK BREEZES WL SET UP THIS AFTN. LATEST MESOETA SUPPORTS THIS AS IT DEVELOPS WEAK ONSHORE FLOW. ALSO THE POTENTIAL FOR A BOUNDARY TO CROSS LK SUPERIOR INTO UPPER MICHIGAN FROM MCS THAT IS EXPECTED TO PASS OVER THE LK LATER THIS AM. HAVE DECIDED TO KEEP ONGOING CHC FOR CONVECTION FOR THE AFTN AND WL KEEP POPS AT 30 PERCENT. A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATER TONIGHT AS MCS DEVELOPS OVER THE NRN PLAINS AND SHIFTS E AHEAD OF A COLD FRONT. ONGOING WARM AIR ADVECTION OVERNIGHT TO PROVIDE INHIBITING FACTOR...ALONG WITH 850 MB LLJ FOCUSING MORE TO THE NW OF THE REGION. CONCERN IS THAT THE ETA TRENDING ON PLACEMENT OF BEST FORCING A BIT FURTHER N THAN PREVIOUS RUNS. IN ANY CASE...BEST CHC FOR PRECIP TO BE OVER WRN UPPER MICHIGAN WHERE GREATEST INSTABILITY TO EXIST AND BEST Q VECTOR CONVERGENCE NOTED. WL UP POPS SLIGHTLY ALL AREAS...BUT WL KEEP BLO LIKELY. .THURSDAY AND FRIDAY...LINGERING CONVECTIVE ACTIVITY TO DIMINISH DURING THE MORNING AS SUBSIDENCE MOVES IN BEHIND 5H SHORTWAVE. TEMPS TO RECOVER NICELY AS 850 MB TEMPS RISE BACK TO 18-20 C BY LATE AFTN. DRIER AIR FLOWING IN FROM THE W TO LIMIT CONVECTION ACROSS THE WRN U.P. ALTHOUGH INSTABILITY INCREASES DUE TO DAYTIME HEATING. WITH MORE AVAILABLE MOISTURE OVER THE CENTRAL AND ERN U.P. WL KEEP MENTION OF PCPN GOING THERE. ANOTHER SHORTWAVE ADVERTISED TO MOVE THROUGH THE REGION THU NIGHT. ALTHOUGH DRIER AIR WORKING IN...THERE SHOULD STILL BE ENOUGH RESIDUAL MOISTURE AVAILABLE TO INITIATE CONVECTION WITH THE PASSAGE OF THIS FEATURE. WL INTRODUCE CHC OF PCPN OVERNIGHT OVER THE REGION EXCEPT FOR THE FAR NW ZONES FOR THIS REASON. ANOTHER ROUND OF CONVECTION POSSIBLE ON FRI AS SFC BOUNDARY PUSHES THROUGH THE AREA. .MQT...NONE. RJT
MIZ001>007-009>014-084-085-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 435 PM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS WEST AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WEDNESDAY AFTERNOON COULD BE SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN WEDNESDAY NIGHT INTO THURSDAY. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AND AGAIN LATE SUNDAY INTO MONDAY. THERE A SLIGHT RISK SOME OF STORMS WEDNESDAY NIGHT INTO THURSDAY COULD BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON INTO THURSDAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLB
The Marquette radar (KMQT), 197 km away, was scanning. The volume nearest the first event began at 11:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
A seven inch diameter tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330074.